NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

When washing a patient's eyes, how should each eye be wiped?

  1. AIn small circles over the closed eyelid of both eyes
  2. BFrom the outer corner inwards, using the same part of the cloth for both
  3. CFrom the inner corner outwards, using a clean part of the cloth for each eye
  4. DOnly the eye that looks dirty needs cleaning
2.Nursing fundamentalsHard

A 70 kg postoperative patient with a catheter has passed 20 mL of urine per hour for the last three hours. What is the best interpretation?

  1. ANormal output after surgery
  2. BA blocked catheter, which can safely be left until the morning team reviews it
  3. CPolyuria needing fluid restriction
  4. DOliguria that should be escalated, as it is below 0.5 mL/kg/h
3.Infection control & patient safetyMedium

A patient is booked for an MRI scan. What must the nurse check beforehand?

  1. AWhether the patient has any metal implants or devices, such as a pacemaker
  2. BWhether the patient has eaten a large meal recently
  3. CWhether the patient has had a hearing test this year
  4. DWhether the patient’s blood glucose has been in the normal range today
4.Infection control & patient safetyHard

During bedside handoff, the patient says, “I’m allergic to sulfa drugs,” but no allergy is recorded. What should the nurse do?

  1. AIgnore it, because the electronic record is more reliable than the patient’s memory
  2. BTell the patient that sulfa drugs are always safe
  3. CWait until the patient is discharged to update the record
  4. DClarify the reaction, update the allergy record and tell the prescriber
5.Prioritization & delegationMedium

A nurse takes a telephone order from a provider. What must the nurse do?

  1. AAsk the ward clerk to take the order on the nurse’s behalf instead
  2. BRemember the order and write it in the chart at the end of the shift
  3. CWrite the order down and read it back to the provider to confirm it
  4. DCarry out the order first and ask the provider to confirm it later
6.Prioritization & delegationHard

Using ESI, a stable adult with abdominal pain will need blood tests and a CT scan, but has a heart rate of 130/min. Which statement is correct?

  1. AThe nurse should consider level 2 because of the danger-zone vital sign
  2. BThe patient is level 4 because the blood tests and the scan count as one resource
  3. CVital signs never change the ESI level
  4. DThe patient is level 5 because the pain is not severe
7.Clinical nursingMedium

Which group of features is typical of nephrotic syndrome?

  1. APolyuria, thirst and weight loss
  2. BHeavy proteinuria, low serum albumin and oedema
  3. CBlood in the urine, high blood pressure and reduced urine output only
  4. DSevere loin pain and fever
8.Clinical nursingHard

A patient with type 1 diabetes is nil by mouth before surgery. Why must their insulin not simply be stopped?

  1. AStopping insulin causes immediate hypoglycaemia during the operation
  2. BWithout any insulin they can develop diabetic ketoacidosis
  3. CInsulin is needed for the anaesthetic to work
  4. DInsulin prevents wound infection on its own
9.Lab values & electrolytesMedium

Which blood collection practice helps prevent hemolysis of the sample?

  1. AGently inverting the tubes instead of shaking them
  2. BLeaving the tourniquet on for at least 3 minutes
  3. CForcing blood quickly through a needle into the tube
  4. DUsing the smallest needle available for every patient
10.Lab values & electrolytesHard

A patient on clozapine for 2 years has been stable. Which statement shows a need for further teaching?

  1. A"I'll keep all my scheduled blood test visits"
  2. B"I'll tell other doctors that I take clozapine"
  3. C"I can stop my blood tests since I feel well"
  4. D"I'll report a sore throat or fever at once"
11.PharmacologyMedium

A 19-year-old starts an SSRI for depression. Which is most important for the nurse to monitor during the first weeks?

  1. ABlood glucose before every meal and at bedtime
  2. BHearing loss and tinnitus
  3. CDaily bowel movements only
  4. DNew or worsening suicidal thoughts or agitation
12.PharmacologyHard

Why can an ACE inhibitor cause acute kidney injury in a patient with bilateral renal artery stenosis?

  1. AACE inhibitors are directly toxic to the proximal tubule cells in the kidney
  2. BACE inhibitors constrict the afferent arteriole
  3. CThe drug crystallises in the renal tubules
  4. DGFR depends on angiotensin II constricting the efferent arteriole
13.Med-surg: cardiovascular & respiratoryMedium

After coronary artery bypass surgery through a median sternotomy, which instruction is usually given for the first several weeks?

  1. AAvoid walking until the stitches are removed
  2. BSleep only on the stomach to protect the wound
  3. CLift the arms above the head often to stretch the chest
  4. DAvoid heavy lifting and pushing up with the arms
14.Med-surg: cardiovascular & respiratoryHard

On the first day after abdominal surgery, a patient has a temperature of 37.8 °C, SpO₂ 93% on air and reduced breath sounds at both bases. They have stayed in bed because of pain. What is the most likely cause and response?

  1. AAtelectasis: give analgesia, deep breathing and mobilisation
  2. BWound infection: open the wound fully and swab it for culture
  3. CPulmonary oedema: restrict all oral fluids and give a diuretic
  4. DNormal recovery; no action is needed
15.Med-surg: neuro, endocrine & renalMedium

Why is levodopa combined with carbidopa (or benserazide)?

  1. ATo prevent tolerance from developing to levodopa over time
  2. BTo add a separate effect that reduces the resting tremor directly
  3. CTo make levodopa cross into the brain more slowly and evenly
  4. DTo stop levodopa being converted to dopamine outside the brain
16.Med-surg: neuro, endocrine & renalHard

A patient with a severe head injury does not open the eyes, and in response to pain the arms extend and rotate inwards with the legs extended. What does this indicate?

  1. AFlexor (decorticate) posturing, a sign of mild cortical injury
  2. BA normal withdrawal response to a painful stimulus
  3. CA focal seizure that will stop without any treatment
  4. DExtensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncologyMedium

Why is thiamine given to patients with alcohol dependence admitted to hospital?

  1. ATo treat the cirrhosis directly
  2. BTo reduce the craving for alcohol
  3. CTo prevent bleeding from varices
  4. DTo prevent Wernicke's encephalopathy
18.Med-surg: GI, perioperative & oncologyHard

A patient with known oesophageal varices is vomiting large amounts of fresh blood. Which treatments should the nurse anticipate before endoscopy?

  1. AOctreotide or terlipressin, plus IV antibiotics, during resuscitation
  2. BOral NSAID for pain and a high-protein meal
  3. CRapid saline infusion to a high blood pressure
  4. DAn urgent barium swallow before any drug treatment
19.Maternity & obstetric nursingMedium

Why must the fetal heart rate be monitored before and after external cephalic version?

  1. AIt is needed only to record the baby's position for billing
  2. BIt is used to diagnose gestational diabetes
  3. CIt confirms the baby's sex
  4. DThe procedure can cause cord compression or abruption
20.Maternity & obstetric nursingHard

A woman on day 2 after a caesarean suddenly has chest pain, breathlessness, a heart rate of 120/min and an oxygen saturation of 90%. What is the priority?

  1. ATell her to rest and recheck in 4 hours
  2. BAsk her to walk to the bathroom
  3. CGive her a laxative for abdominal pressure
  4. DCall for help, sit her up and give oxygen
21.Pediatric nursingMedium

How should an infant with heart failure be fed?

  1. AStop the feed when the baby tires and wait until the next scheduled feed
  2. BLying flat on the back so the baby does not need to hold the head up
  3. CLarge feeds every 6 hours so the baby can rest in between
  4. DSmall, frequent feeds with rest breaks, using higher-energy milk if prescribed
22.Pediatric nursingHard

A teenager with severe anorexia nervosa starts nutritional rehabilitation. Which blood result is most important to watch in the first days?

  1. ABilirubin
  2. BCholesterol
  3. CAmylase
  4. DPhosphate
23.Mental health nursingMedium

In family systems theory, what is meant by the "identified patient"?

  1. AThe family member who has the most serious physical illness
  2. BThe member whose symptoms are seen as the family's problem
  3. CThe family member who pays for the treatment
  4. DThe patient whose identity has been checked against a wristband before treatment
24.Mental health nursingHard

A patient in acute mania has slept for 2 hours in 3 nights, is losing weight and is pacing constantly. Which nursing concern is the priority?

  1. ALow self-esteem
  2. BDisturbed relationships with her family
  3. CRisk of physical exhaustion and injury
  4. DLack of knowledge about the illness
25.Nursing math & unit conversionsMedium
12345678910111217:45?5:45 PM5:45 AM4:45 PM7:45 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 17:45 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

17:45
  1. 15:45 PM
  2. 25:45 AM
  3. 34:45 PM
  4. 47:45 PM
26.Nursing math & unit conversionsHard
2 tsp · 3/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 2 tsp of an oral suspension every 8 hours for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

2 tspevery 8 hours5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
1:10 000ampouleV = ? mL

A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 1 mg IV in cardiac arrest. What volume V do you give?

1:10 0001 mg
V = mL
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 10 mg/kg per dose of an oral suspension that contains 250 mg in 5 mL. What volume V do you give?

28 kg10 mg/kg250 mg/5 mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mL15 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 15 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min15 gtt/mL400 mL
t = h
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL70 units/kg · 62 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 70 units/kg for a patient who weighs 62 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

70 units/kg62 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
8 mg250 mLnorepinephrine? mL/h55 kg10 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 55 kg has an order for norepinephrine at 10 mcg/min. The bag contains 8 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

8 mg/250 mL10 mcg/min55 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup250 mLwater250 mLtea240 mLice chips200 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine375 mLurine375 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 60 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

60 kg8 hurine: 375 mLurine: 375 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 150 mL/hstart 09:00ttotal​ = ? h125 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 09:00 at 125 mL/h. After 3 hours the rate is changed to 150 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL125 mL/h · 3 h150 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 97% on room air, blood pressure 150/90 mmHg, pulse 98/min, responds only to pain, temperature 37.4 °C. What is the NEWS2 total score?

RR 20SpO₂ 97%airSBP 150HR 98PT 37.4 °C
NEWS2 =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: constantly moist; activity: walks frequently; mobility: no limitation; nutrition: very poor; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.37PaCO₂mmHg354565HCO₃⁻mmol/L222636uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.37, PaCO₂ 65 mmHg (8.7 kPa) and HCO₃⁻ 36 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.37PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 36 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 28% oxygen shows PaO₂ 57 mmHg (7.6 kPa) and PaCO₂ 59 mmHg (7.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 28%PaO₂ 57 mmHg (7.6 kPa)PaCO₂ 59 mmHg (7.9 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)sinus bradycardiafirst-degree AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4second-degree AV block type II

3Solutions

1.Nursing fundamentals

Answer: C · From the inner corner outwards, using a clean part of the cloth for each eye

Why this is the answer

Wiping from the inner to the outer canthus moves debris away from the tear duct. Using a clean part of the cloth for each eye prevents spreading infection between them.

Answer

C · From the inner corner outwards, using a clean part of the cloth for each eye
2.Nursing fundamentals

Answer: D · Oliguria that should be escalated, as it is below 0.5 mL/kg/h

Why this is the answer

For a 70 kg adult, 0.5 mL/kg/h is 35 mL/h. An output of 20 mL/h for several hours suggests poor kidney perfusion or acute kidney injury. Check the catheter and escalate.

Answer

D · Oliguria that should be escalated, as it is below 0.5 mL/kg/h
3.Infection control & patient safety

Answer: A · Whether the patient has any metal implants or devices, such as a pacemaker

Why this is the answer

The MRI magnet can move or heat metal objects and can stop some implanted devices from working. Patients are screened for implants, pacemakers, metal fragments and metal items such as jewelry before entering the scanner room.

Answer

A · Whether the patient has any metal implants or devices, such as a pacemaker
4.Infection control & patient safety

Answer: D · Clarify the reaction, update the allergy record and tell the prescriber

Why this is the answer

Bedside handoff lets patients correct errors. The nurse asks about the reaction, updates the record and alerts the prescriber and pharmacy so current and future orders can be checked.

Answer

D · Clarify the reaction, update the allergy record and tell the prescriber
5.Prioritization & delegation

Answer: C · Write the order down and read it back to the provider to confirm it

Why this is the answer

For telephone and verbal orders, the nurse writes down the full order and reads it back so the provider can confirm it. This “read-back” prevents errors from mishearing.

Answer

C · Write the order down and read it back to the provider to confirm it
6.Prioritization & delegation

Answer: A · The nurse should consider level 2 because of the danger-zone vital sign

Why this is the answer

In ESI, a patient who needs two or more resources is level 3, but danger-zone vital signs such as a very fast heart rate should make the nurse consider level 2.

Answer

A · The nurse should consider level 2 because of the danger-zone vital sign
7.Clinical nursing

Answer: B · Heavy proteinuria, low serum albumin and oedema

Why this is the answer

In nephrotic syndrome, damaged glomeruli leak protein, so albumin falls and fluid moves into tissues, causing oedema. Cholesterol is often raised too.

Answer

B · Heavy proteinuria, low serum albumin and oedema
8.Clinical nursing

Answer: B · Without any insulin they can develop diabetic ketoacidosis

Why this is the answer

People with type 1 diabetes make no insulin, so stopping it causes ketosis and DKA. Basal insulin is usually continued, often with a variable-rate insulin infusion and glucose monitoring.

Answer

B · Without any insulin they can develop diabetic ketoacidosis
9.Lab values & electrolytes

Answer: A · Gently inverting the tubes instead of shaking them

Why this is the answer

Hemolysis falsely raises potassium and affects other results. It is reduced by gentle inversion of tubes, avoiding very small needles, avoiding strong suction or forcing blood through a needle, and keeping tourniquet time short.

Answer

A · Gently inverting the tubes instead of shaking them
10.Lab values & electrolytes

Answer: C · "I can stop my blood tests since I feel well"

Why this is the answer

Clozapine requires ongoing ANC monitoring according to the schedule, because severe neutropenia can occur without warning. The patient must keep blood test appointments and report signs of infection at once.

Answer

C · "I can stop my blood tests since I feel well"
11.Pharmacology

Answer: D · New or worsening suicidal thoughts or agitation

Why this is the answer

Antidepressants can increase suicidal thinking in young people, especially early in treatment or after dose changes. Close follow-up and a clear plan for reporting such thoughts are essential.

Answer

D · New or worsening suicidal thoughts or agitation
12.Pharmacology

Answer: D · GFR depends on angiotensin II constricting the efferent arteriole

Why this is the answer

When renal perfusion is low, angiotensin II constricts the efferent arteriole to maintain glomerular pressure. Blocking it lets the pressure and GFR fall, so kidney function can drop sharply.

Answer

D · GFR depends on angiotensin II constricting the efferent arteriole
13.Med-surg: cardiovascular & respiratory

Answer: D · Avoid heavy lifting and pushing up with the arms

Why this is the answer

The sternum is wired and takes weeks to heal. Patients are advised to avoid heavy lifting, pulling and pushing with the arms, and to support the chest with a pillow when coughing. Walking is encouraged as part of cardiac rehabilitation.

Answer

D · Avoid heavy lifting and pushing up with the arms
14.Med-surg: cardiovascular & respiratory

Answer: A · Atelectasis: give analgesia, deep breathing and mobilisation

Why this is the answer

Atelectasis is common in the first days after surgery, especially upper abdominal surgery, due to pain, shallow breathing and immobility. It can cause a low-grade fever and reduced basal breath sounds. Good analgesia, deep breathing exercises, coughing with wound support and early mobilisation reverse it and prevent pneumonia.

Answer

A · Atelectasis: give analgesia, deep breathing and mobilisation
15.Med-surg: neuro, endocrine & renal

Answer: D · To stop levodopa being converted to dopamine outside the brain

Why this is the answer

Carbidopa blocks the enzyme that converts levodopa to dopamine in the periphery. More levodopa reaches the brain, so a lower dose works, and side effects such as nausea and low blood pressure are reduced.

Answer

D · To stop levodopa being converted to dopamine outside the brain
16.Med-surg: neuro, endocrine & renal

Answer: D · Extensor (decerebrate) posturing: severe brainstem injury

Why this is the answer

Abnormal extension to pain (GCS motor score 2) indicates severe injury at or near the brainstem and carries a worse prognosis than abnormal flexion (decorticate posturing, motor score 3). Any new abnormal posturing needs immediate escalation.

Answer

D · Extensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncology

Answer: D · To prevent Wernicke's encephalopathy

Why this is the answer

Thiamine deficiency is common in alcohol dependence and can cause Wernicke's encephalopathy (confusion, ataxia, eye signs). Thiamine is given early, ideally before or with glucose, as glucose can worsen deficiency.

Answer

D · To prevent Wernicke's encephalopathy
18.Med-surg: GI, perioperative & oncology

Answer: A · Octreotide or terlipressin, plus IV antibiotics, during resuscitation

Why this is the answer

In suspected variceal bleeding, a vasoactive drug (octreotide in the US, or terlipressin where it is licensed) reduces portal pressure, and prophylactic antibiotics such as ceftriaxone reduce infection and mortality in cirrhosis. Resuscitation is cautious to avoid raising portal pressure. Endoscopic band ligation is the definitive treatment.

Answer

A · Octreotide or terlipressin, plus IV antibiotics, during resuscitation
19.Maternity & obstetric nursing

Answer: D · The procedure can cause cord compression or abruption

Why this is the answer

External cephalic version turns a breech fetus to cephalic. It can cause fetal bradycardia, cord problems, abruption and fetomaternal bleeding, so the fetus is monitored and anti-D given to Rh-negative women.

Answer

D · The procedure can cause cord compression or abruption
20.Maternity & obstetric nursing

Answer: D · Call for help, sit her up and give oxygen

Why this is the answer

Sudden breathlessness, chest pain, tachycardia and hypoxia suggest pulmonary embolism, a leading cause of maternal death. The nurse calls for urgent help, positions her upright, gives oxygen and prepares for investigations and anticoagulation.

Answer

D · Call for help, sit her up and give oxygen
21.Pediatric nursing

Answer: D · Small, frequent feeds with rest breaks, using higher-energy milk if prescribed

Why this is the answer

Infants with heart failure use a lot of energy and tire easily. Small, frequent feeds, rest breaks, a semi-upright position and energy-dense milk help them grow; tube feeding may be needed if they cannot take enough.

Answer

D · Small, frequent feeds with rest breaks, using higher-energy milk if prescribed
22.Pediatric nursing

Answer: D · Phosphate

Why this is the answer

When feeding restarts after starvation, insulin drives phosphate, potassium and magnesium into cells. Low phosphate can cause heart failure, arrhythmias and confusion, so electrolytes are checked often and feeds are increased gradually.

Answer

D · Phosphate
23.Mental health nursing

Answer: B · The member whose symptoms are seen as the family's problem

Why this is the answer

Family systems theory sees the family as a unit in which each member affects the others. The "identified patient" carries the symptoms, but the therapy looks at patterns in the whole family.

Answer

B · The member whose symptoms are seen as the family's problem
24.Mental health nursing

Answer: C · Risk of physical exhaustion and injury

Why this is the answer

Severe mania can lead to dehydration, exhaustion, injury and even death if not managed. Physical safety, sleep, fluids and nutrition come before education or psychosocial issues.

Answer

C · Risk of physical exhaustion and injury
25.Nursing math & unit conversions

Answer: 5:45 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

17 − 12 = 5 → PM

Answer

5:45 PM

Answer

5:45 PM
26.Nursing math & unit conversions

Answer: V = 150 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

2 tsp = 2·5 = 10 mL

Whole course

V = 10 mL × 3/day × 5 = 150 mL

Answer

V = 150 mL
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:10 000 = 1 g/10000 mL = 0.1 mg/mL

Volume

V = 1/0.1 = 10 mL

Answer

V = 10 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: V = 5.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

10·28 = 280 mg

Volume

V = (280/250)·5 = 5.6 mL

Answer

V = 5.6 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·20/300 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: t = 3.6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/15 = 112 mL/h

Time left

t = 400/112 = 3.571 ≈ 3.6 h

Answer

t = 3.6 h
31.Pediatric & critical-care dosing

Answer: V = 4.3 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

70·62 = 4 340 units

Volume

V = 4340/1000 = 4.34 ≈ 4.3 mL

Answer

V = 4.3 mL
32.Pediatric & critical-care dosing

Answer: R = 18.8 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

8 000/250 = 32 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

10·60 = 600 mcg/h

Pump rate

R = 600/32 = 18.75 ≈ 18.8 mL/h

Answer

R = 18.8 mL/h
33.IV fluids & fluid balance

Answer: U = 1.56 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

375 + 375 = 750 mL

Per kilogram per hour

U = 750/(60·8) = 1.563 ≈ 1.56 mL/kg/h

Answer

U = 1.56 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 7.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·3 = 375 mL
1000 − 375 = 625 mL left

Second part

625/150 = 4.167 h

Total time

t = 3 + 4.167 = 7.167 ≈ 7.2 h

Answer

t = 7.2 h

That is about 7 h 10 min, so the bag runs out at about 16:10.

35.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 97% → 0
on air → 0
SBP 150 mmHg → 0
HR 98/min → 1
responds only to pain (P) → 3
T 37.4 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 3 + 0 = 4

Answer

NEWS2 = 4
36.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: constantly moist → 1
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 2 + 1 + 4 + 4 + 1 + 2 = 14

Risk level

14 → moderate risk

Answer

moderate risk
37.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.37: within 7.35–7.45
PaCO₂ 65 mmHg: high (35–45)
HCO₃⁻ 36 mmol/L: high (22–26)

Compensation

fully compensated

Answer

fully compensated
38.Arterial blood gas interpretation

Answer: A–a gradient = 68.89 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.28·713 − 59/0.8 = 199.6 − 73.75 = 125.9 mmHg

Gradient

A–a = 125.9 − 57 = 68.89 mmHg

Answer

A–a gradient = 68.89 mmHg
39.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 2

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

flutter waves per QRS = 2
40.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions